Louisiana, 2010Flash Flood in Louisiana, August 12, 2010
August 12, 2010 · NWS LIX · 1 event in 1 county or zone
A slow moving thunderstorms associated with the remnant circulation of Tropical Depression 5 produced produced heavy rain across Metro New Orleans and some flooding in the Metairie area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving thunderstorms associated with the remnant circulation of Tropical Depression 5 produced produced heavy rain across Metro New Orleans and some flooding in the Metairie area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 12, 1:58 AM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 12, 1:58 AM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
258 AM CDT THU AUG 12 2010
.SYNOPSIS...
CIRCULATION FROM WHAT ONCE WAS TD 5 CROSSING CHANDELEUR AND BRETON
SOUNDS INTO ST. BERNARD AND PLAQUEMINES PARISHES THIS
MORNING...AND ARE VERY OBSERVABLE ON KLIX AND KMOB RADARS. AS IS
USUALLY THE CASE...OVERNIGHT TENDS TO SEE PRECIPITATION INCREASE
NEAR THE CENTER AND RADAR HAS BEEN FILLING IN STEADILY OVER THE
LAST HOUR OR TWO. WINDS GENERALLY UNDER 10 KNOTS OVER LAND AT THIS
TIME WITH DEWPOINTS IN THE UPPER 70S. PRECIPITABLE WATER VALUES
AROUND 2.6 INCHES ON THE 00Z LIX SOUNDING SUPPORT EXPECTED HEAVY
RAINFALL AMOUNTS NEAR THE CORE.
&&
.SHORT TERM...
TODAY THROUGH SATURDAY...OVERNIGHT THE LOW PRESSURE CIRCULATION
CENTER OF THE REMNANTS OF TD #5 MOVED EAST TO WEST INLAND OVER ST.
BERNARD PARISH AND PLAQUEMINES PARISH. LIX 88D OBSERVED THE
CIRCULATION BECOMING BETTER FORMED...WITH SPIRAL RAINBANDS AROUND
THE EAST AND WEST PERIPHERY OF THE CENTER...JUST BEFORE IT MOVED
ONSHORE BETWEEN 3 AM AND 4 AM. THIS LOW PRESSURE CENTER IS EXPECTED
TO TRACK WEST ALONG THE LOUISIANA GULF COAST TO A POSITION SOUTH OF
LAFAYETTE TODAY. LOCAL AND HIGH RESOLUTION MODELING THEN MOVE THIS
LOW PRESSURE CENTER NORTH INTO CENTRAL LOUISIANA THROUGH THE DAY ON
FRIDAY...THEN THROUGH NORTHEAST LOUISIANA INTO WEST CENTRAL
MISSISSIPPI ON SATURDAY. GIVEN THE PROJECTED MOVEMENT OF THIS LOW
PRESSURE CENTER...WHICH WILL DRAW ADDITIONAL MOISTURE INLAND FROM
THE GULF...AND THE DYNAMICS ASSOCIATED WITH THE CIRCULATION
CENTER...THE CWA CAN EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS TODAY
AND FRIDAY. SHOWERS AND THUNDERSTORMS SHOULD DIMINISH IN AREAL
COVERAGE LATE FRIDAY INTO SATURDAY...AS THE CIRCULATION CENTER
TRACKS AWAY FROM THE CWA INTO WEST CENTRAL MISSISSIPPI. WITH THE
POTENTIAL FOR HEAVY PRECIPITATION DUE TO THE REMNANTS OF TD #5 OVER
THE CWA HAVE NOT MADE ANY CHANGES TO THE FLASH FLOOD WATCH AND ONLY
MINOR ADJUSTMENTS TO THE NEAR TERM GRIDS. THE DAY CREW MAY HAVE TO
MAKE ADJUSTMENTS IF CONDITIONS DO NOT DEVELOP AS CURRENTLY
FORECAST. BENNETT
&&
.LONG TERM...
HAVE OPTED TO MAKE FEW CHANGES IN THE EXTENDED PERIOD FROM PREVIOUS
FORECAST. GFS SOLUTION BEYOND 12Z MONDAY DEVELOPING A SIGNIFICANT
SURFACE CIRCULATION ALONG A SURFACE BOUNDARY NEAR MOBILE BAY APPEARS
TO BE WELL OVERDONE...AS GFS WIND GRIDS WOULD DEPICT A TROPICAL
STORM DEVELOPING JUST OFFSHORE. ECMWF SOLUTION OF A WEAK SURFACE LOW
DEVELOPING ALONG A SURFACE BOUNDARY NEAR THE COAST MAKES A BIT MORE
SENSE.
THIS SCENARIO WOULD PROVIDE SOMEWHAT HIGHER THAN CLIMO POPS...HIGH
CHANCE...MAINLY DURING THE DIURNALLY FAVORED HOURS. TEMPERATURES
SHOULD REMAIN SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD. 35
&&
.AVIATION...
TD #5 REMNANTS WILL BRING VARIED COMBINATIONS OF LOW...MIDDLE AND
HIGH LEVEL CLOUD DECKS AND SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TO THE TERMINALS. AVIATORS SHOULD EXPECT PERIODS OF
MVFR AND IFR CONDITIONS AT TERMINALS MOSTLY ACROSS SOUTHERN AND
COASTAL LOUISIANA DUE TO LOWERED CEILINGS AND VISIBILITIES IN AND
AROUND SHOWERS AND THUNDERSTORMS. OTHERWISE VFR CONDITIONS TO
PREVAIL ACROSS TERMINALS AWAY FROM COASTAL AREAS AND NORTH OF I-12
TO SOUTHERN MISSISSIPPI. BENNETT
&&
.MARINE...
A REMNANT LOW PRESSURE IS EXPECTED TO MOVE WEST ACROSS SOUTHEAST
LOUISIANA THIS MORNING. PREVAILING WINDS SOUTH OF THE CENTER WILL
REMAIN SOUTHWEST OVER MOST COASTAL LEGS...ESPECIALLY OUTER WATERS.
BUOY 42040 SHOWED WIND SPEEDS AROUND 16 KNOTS AS THE CIRCULATION
PASSED OVER. ERGO...WILL ALLOW SCA TO EXPIRE EARLY THIS MORNING AND INSERT
EXERCISE CAUTION TODAY...WHICH MAY CONTINUE THROUGH FRIDAY. SEAS OF
4 TO 6 FEET WILL BE COMMON AND PERSIST THROUGH FRIDAY ... THEN
SUBSIDE AS THE PRESSURE GRADIENT RELAXES. WILL LEAN TO EURO LIGHTER
WIND SPEEDS AS THIS WEAKENED REMNANT CIRCULATION REAPPEARS OVER EXTREME
NORTH GULF WATERS LATE SUNDAY NIGHT INTO MONDAY. 18/FZ
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 91 75 91 75 / 80 70 70 30
BTR 92 78 91 78 / 80 70 70 30
ASD 90 79 90 78 / 80 70 70 40
MSY 90 79 90 79 / 80 70 70 40
GPT 90 79 90 78 / 80 70 70 40
PQL 90 77 90 77 / 80 70 70 40
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM FRIDAY FOR THE FOLLOWING ZONES:
ASSUMPTION...LOWER JEFFERSON...LOWER LAFOURCHE...LOWER
PLAQUEMINES...LOWER ST. BERNARD...LOWER
TERREBONNE...ORLEANS...ST. CHARLES...ST. JAMES...ST. JOHN
THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...AND
UPPER TERREBONNE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM THURSDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA
FROM 20 TO 60 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM THE PORT FOURCHON TO LOWER
ATCHAFALAYA RIVER FROM 20 TO 60 NM...AND COASTAL WATERS
FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT
FOURCHON FROM 20 TO 60 NM.
MS...FLASH FLOOD WATCH UNTIL 7 PM FRIDAY FOR THE FOLLOWING ZONES:
HANCOCK...HARRISON...JACKSON...AND PEARL RIVER.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM THURSDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA
FROM 20 TO 60 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM THE PORT FOURCHON TO LOWER
ATCHAFALAYA RIVER FROM 20 TO 60 NM...AND COASTAL WATERS
FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT
FOURCHON FROM 20 TO 60 NM.
&&Hazardous weather outlook, Aug 12, 1:41 AM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
241 AM CDT THU AUG 12 2010
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-130745-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
241 AM CDT THU AUG 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...TODAY
THE REMNANTS OF TROPICAL DEPRESSION FIVE WILL MOVE ACROSS
SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI TODAY. RAINFALL
AMOUNTS UP TO THREE INCHES...WITH ISOLATED AMOUNTS UP TO FIVE
INCHES ARE POSSIBLE AS THE SYSTEM MOVES SLOWLY ACROSS THE AREA.
TIDES WILL RANGE FROM ONE TO TWO FEET ABOVE NORMAL TODAY...BUT NO
MAJOR COASTAL FLOODING PROBLEMS ARE ANTICIPATED.
A SMALL CRAFT ADVISORY WILL BE IN EFFECT UNTIL 7 AM FOR THE OUTER
COASTAL WATERS...FOR WINDS NEAR 20 KNOTS. SMALL CRAFT WILL NEED TO
EXERCISE CAUTION FOR THE REMAINDER OF THE DAYTIME HOURS OVER THE
OUTER COASTAL WATERS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AS THE REMNANTS OF TROPICAL DEPRESSION FIVE MOVE OUT OF THE
AREA...ABUNDANT MOISTURE WILL CONTINUE TO ALLOW THE DEVELOPMENT OF
THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAIN. A FLASH FLOOD
WATCH WILL REMAIN IN EFFECT THROUGH THE DAYTIME HOURS ON FRIDAY.
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH DAY FROM
SATURDAY THROUGH WEDNESDAY. NO WIDESPREAD OR ORGANIZED SEVERE
WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
Flash Flood, Jefferson
- When
- August 12, 4:30 AM CST to 5:30 AM CST
- Where
- Jefferson County, Metairie to 1.13 mi S of Jefferson
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 29.980, -90.150
Water intruded into the first floor of an apartment comlex in southeast Metairie near Ochsner Medical Center. There were also several flooded streets in Bridge City.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 12, 20101 death · 1 injured · $2.2 million · EF3 · 21 events
- Rip Current in Florida, August 12, 20102 deaths · 2 injured · 1 event
- Tornadoes and Flash Flooding in Minnesota, August 12 to 13, 20101 injured · $1.5 million · EF1 · 53 events
- Excessive Heat in Illinois, August 12, 20101 death · 1 event
- Tornado and Hail in Maryland, August 12, 2010$139,000 · EF0 · 31 events
- Hail and Damaging Winds in Virginia, August 12, 2010$68,000 · 2 in hail · 37 events
- Damaging Winds in Illinois, August 12, 2010$245,000 · 61 kt wind · 6 events
- Hail and Damaging Winds in Virginia, August 12, 2010$61,000 · 2 in hail · 24 events
- Damaging Winds in Tennessee, August 12, 2010$95,000 · 55 kt wind · 4 events
- Tornadoes and Flash Flooding in North Dakota, August 12 to 13, 2010$40,000 · EF0 · 9 events
- Lightning Strike in New Jersey, August 12, 2010$51,000 · 1 event
- Flash Flooding in Pennsylvania, August 12, 2010$35,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253905.